Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 8, 2022, 6:18 PM CDT for Winston County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2022, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 8, 2022, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:43 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:19 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 8, 3:19 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 319 PM CDT Wed Jun 8 2022 .SHORT TERM... /Updated at 0212 PM CDT Wed Jun 08 2022/ This Afternoon through Thursday. This morning's rain and thunderstorms left a surface boundary across the central portion of the forecast area that has become the focus for developing activity this afternoon. Surface dewpoints are in the low to mid 70s across much of the area, pushing CAPE values up to 4000 J/kg. With PW values near and above 2 inches, continued moisture transport from the southwest, and low level wind convergence, activity developing along this stalled boundary will have high rainfall rates. Given the flooding around the area this morning and saturated ground conditions, flash flooding is likely. Strong to severe storms also cannot be ruled out, with damaging winds the main concern. Will continue the current Flash Flood Watch through 1AM. Activity will continue to develop through the evening hours, ahead of an approaching shortwave. This shortwave will bring a cold front southward, and expect to see a southward trend in convection overnight and early Thursday morning. Models continue to show strong moisture transport into the area, with PW values over 2 inches across the south early tomorrow morning. This area has seen little to no rainfall over the last 24 hours. Will hold off on expanding the Flash Flood Watch southward to see radar trends upstream tonight. As the front sinks southward through the day tomorrow, drier air will filter into the north with low level winds becoming northwesterly. Should see a drying trend through the day tomorrow, with isolated to scattered coverage across the far south. 14 .LONG TERM... /Updated at 0259 PM CDT Wed Jun 08 2022/ Thursday night through Tuesday. Models continue to suggest that the brief respite from the high efficiency convection will be just that -- brief. The always tricky northwest upper level flow is advertised to bring another MCS into Alabama on Friday. This MCS should bring one more last shot at severe storms and heavy rainfall to the area Friday (daytime) and Friday evening. 12z models do seem to show the best instability is getting shunted further to the south/southwest. If that verifies, then the severe threat would be minimized in scope and more limited in area. And just like that, it's over. Saturday is a day of transition, with lingering lower POPs in the south. But by Sunday (according to the global models anyway), the upper air pattern completely flips, and a big time ridge becomes established across the southeastern states. This would not only help to suppress organized convection, it would also help to increase the level of heat. Sure, the soggy ground might help to keep air temperatures from getting too out of hand. But that same ground moisture would probably also help to increase dewpoint levels. Forecasted heat index/apparent temperature levels are REALLY close to advisory criteria by the time we get to Monday and Tuesday next week, and I do think it is prudent to start mentioning it in the HWO (as well as other messaging avenues). /61/ && .AVIATION... 18Z TAF Discussion. Scattered to numerous showers and storms are expected this afternoon and early evening. Expect a lull in activity in the 00-03Z timeframe, before an increase in storm coverage is expected late tonight. A mix of MVFR and VFR cigs conditions can be expected through the early evening, with conditions worsening as terminals are impacted by rainfall. Overnight, expect cigs to lower to MVFR/IFR heights and remain there through early Thursday morning. Have included the most likely times for TSRA at terminals, but there is a great deal of uncertainty in coverage this afternoon and evening, and the timing of the next shortwave overnight. 14 && .FIRE WEATHER... Several rounds of rain and thunderstorms are expected through Friday. Minimum afternoon RH values will be above 40 percent each day. 20ft winds will be from the southwest to west through tonight and then become northwesterly Thursday. Rain finally exits by Saturday night. Hot and dry conditions build Sunday through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 86 59 85 62 / 60 10 0 40 60 Anniston 69 86 61 85 65 / 60 10 0 40 60 Birmingham 69 88 64 85 66 / 60 10 0 50 60 Tuscaloosa 70 89 66 85 67 / 50 20 0 50 60 Calera 71 88 67 86 68 / 50 20 0 40 70 Auburn 70 88 66 87 68 / 50 20 0 30 60 Montgomery 72 93 69 90 70 / 40 30 0 40 60 Troy 72 92 68 91 68 / 40 40 10 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Thursday for the following counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne... Coosa...Etowah...Fayette...Jefferson...Marion...Randolph... Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 8, 3:31 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 331 PM CDT Wed Jun 8 2022 ALZ011>015-017>050-092345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 331 PM CDT Wed Jun 8 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Additional heavy rainfall remains possible over parts of Central Alabama through the overnight hours. This rainfall may lead to flooding, especially in areas that received excessive rain the past 24 hours. A Flood Watch is in effect for a large part of north central Alabama. Strong to severe storms may also occur into the overnight hours across Central Alabama. Multiple waves of convection are expected with breaks in between. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system is expected to move into the area Friday afternoon through Friday night. This could lead to severe storms capable of producing damaging winds and large hail, mainly across the southwest half of Central Alabama. Heat begins building over Central Alabama next week. On Monday and Tuesday, many locations will experience high temperatures in the mid 90s. Surface dew points will be in the 70s. The heat combined with the moisture content may increase Heat Indices to around 105 degrees in several locations. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight and again on Friday.
In the hours before
Special weather statement, Jun 8, 3:25 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
325 PM CDT Wed Jun 8 2022
ALZ024-082100-
Jefferson AL-
325 PM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of east central
Jefferson County through 400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Center Point, or near Trussville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northeastern Birmingham, Trussville, Gardendale, Center Point, Clay,
Pinson, Tarrant, Argo, Grayson Valley and Chalkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3363 8653 3363 8654 3362 8654 3362 8655
3359 8655 3360 8676 3369 8677 3370 8653
TIME...MOT...LOC 2025Z 269DEG 17KT 3365 8667
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Jun 8, 3:42 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
342 PM CDT Wed Jun 8 2022
ALZ019-026-027-082130-
Calhoun AL-Talladega AL-St. Clair AL-
342 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northeastern
Talladega, southwestern Calhoun and central St. Clair Counties
through 430 PM CDT...
At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trussville to Lincoln to Talladega.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Oxford, Talladega, Pell City, Moody, Springville,
Odenville, Cobb Town, West End-Cobb Town, Saks, Lincoln, Margaret,
Argo, Riverside, Ragland, Munford, Ohatchee, Hobson City, Waldo and
Bald Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3374 8580 3354 8580 3350 8585 3350 8590
3341 8592 3336 8617 3357 8619 3361 8655
3366 8653 3372 8653 3374 8654 3376 8654
3377 8658 3381 8651
TIME...MOT...LOC 2042Z 241DEG 24KT 3366 8658 3360 8613 3341 8612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Jun 8, 3:57 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
357 PM CDT Wed Jun 8 2022
ALZ024-082130-
Jefferson AL-
357 PM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Argo, or near Trussville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trussville, Clay, Pinson, Argo, Chalkville, Grayson Valley and
Palmerdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3374 8654 3373 8653 3363 8653 3363 8654
3362 8655 3362 8661 3374 8667 3377 8660
3376 8654
TIME...MOT...LOC 2057Z 254DEG 13KT 3368 8657
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
32/DavisSpecial weather statement, Jun 8, 6:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
603 PM CDT Wed Jun 8 2022
ALZ014-082330-
Winston AL-
603 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northern Winston
County through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Inmanfield to near
Ashridge to Haleyville. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Houston Recreational
Area, Nesmith, Brushy Lake, Helicon, Inmanfield, Ashridge, Sardis,
Needmore, Moreland, Winston Free State Barn, Smith Lake, Houston,
Posey Field Airport, Winston County Airport, Cane Creek and Pebble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Alabama.
&&
LAT...LON 3430 8711 3411 8711 3412 8735 3415 8764
3430 8763
TIME...MOT...LOC 2303Z 284DEG 28KT 3435 8712 3424 8740 3423 8762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
32/DavisSpecial weather statement, Jun 8, 6:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT Wed Jun 8 2022
ALZ012-082345-
Lamar AL-
607 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of Lamar County through
645 PM CDT...
At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crews to near Bedford to 6 miles west of
Millport. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
Lamar County Airport, Crews, Bedford, Crossville, Cody, Lamar County
Public Lake, Star, Pine Springs, Hightogy and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3377 8824 3394 8815 3396 8795 3353 8795
3353 8827
TIME...MOT...LOC 2307Z 277DEG 26KT 3393 8809 3376 8817 3359 8819
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Jun 8, 6:14 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT Wed Jun 8 2022
ALZ013>015-090000-
Fayette AL-Walker AL-Winston AL-
614 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northern Walker,
southeastern Winston and Fayette Counties through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nauvoo to near Fayette. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Winfield, Fayette, Carbon Hill, Berry, Oakman, Glen Allen,
Kansas, Nauvoo, Belk, Gu-
Win, Eldridge, Curry, Camp McDowell, Smith Dam, Bluff, Bankston,
Smith Lake, Wayside and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3392 8795 3391 8764 3396 8764 3408 8711
3399 8711 3399 8715 3397 8714 3393 8709
3389 8709 3387 8701 3386 8702 3369 8743
3353 8795
TIME...MOT...LOC 2314Z 259DEG 38KT 3394 8742 3366 8785
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:06 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 66 min |
| Jun 7, 7:08 PM CDT | Special Weather Statement | BMX | DeKalb | 52 min |
| Jun 7, 8:12 PM CDT | Flash Flood Warning | BMX | Calhoun, Cleburne | 110 min |
| Jun 7, 10:00 PM CDT | Areal Flood Warning | BMX | Etowah | 8 hr |
| Jun 8, 1:37 AM CDT | Areal Flood Advisory | BMX | Walker, Winston | 3 hr |
| Jun 8, 2:34 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 5 hr |
| Jun 8, 2:56 AM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jun 8, 3:01 AM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 119 min |
| Jun 8, 3:14 AM CDT | Special Weather Statement | BMX | Walker | 46 min |
| Jun 8, 3:15 AM CDT | Special Weather Statement | BMX | Bibb | 45 min |
| Jun 8, 3:31 AM CDT | Special Weather Statement | BMX | Bibb | 29 min |
| Jun 8, 3:51 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 24 min |
| Jun 8, 3:56 AM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Jun 8, 4:10 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 26 min |
| Jun 8, 4:30 AM CDT | Flash Flood Warning | BMX | Walker, Winston | 3 hr |
| Jun 8, 4:42 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jun 8, 4:55 AM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Jun 8, 5:13 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Jun 8, 5:29 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jun 8, 5:49 AM CDT | Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more | 19 hr |
| Jun 8, 6:57 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 48 min |
| Jun 8, 7:18 AM CDT | Flash Flood Warning | BMX | St. Clair, Shelby, Talladega | 3 hr |
| Jun 8, 7:46 AM CDT | Areal Flood Warning | BMX | Jefferson, Shelby | 17 hr |
| Jun 8, 8:22 AM CDT | Flash Flood Warning | BMX | Clay, Talladega | 3 hr |
| Jun 8, 11:27 AM CDT | Areal Flood Warning | BMX | Clay, Talladega | 5 hr |
| Jun 8, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
| Jun 8, 12:55 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 8 hr |
| Jun 8, 1:17 PM CDT | River Flood Warning | BMX | Jefferson | 17 hr |
| Jun 8, 1:32 PM CDT | Special Weather Statement | BMX | Marion | 28 min |
| Jun 8, 1:42 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Jun 8, 2:12 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| Jun 8, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| Jun 8, 2:59 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Jun 8, 3:25 PM CDT | Special Weather Statement | BMX | Jefferson | 35 min |
| Jun 8, 3:42 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jun 8, 3:57 PM CDT | Special Weather Statement | BMX | St. Clair | 33 min |
| Jun 8, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 27 min |
| Jun 8, 4:48 PM CDT | Areal Flood Warning | BMX | Clay, Talladega | 4 hr |
| Jun 8, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Jun 8, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Jun 8, 6:03 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 8, 6:07 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Jun 8, 6:14 PM CDT | Special Weather Statement | BMX | Fayette, Walker | 46 min |
| Jun 8, 6:25 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Jun 8, 6:35 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Jun 8, 6:52 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.